Alert archive / Arizona / High Wind Warnings in 2018
High Wind Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this high wind warning at Apr 17, 2018, 7:57 AM MST for Apache County, Navajo County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 2018, 7:57 AM MST (14:57 UTC)
- Expired
- Apr 17, 2018, 10:00 AM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 8:05 AM MST | NON-TSTM WND DMG | Springerville, AZ | PHONE AND POWER LINE DOWN. |
| Apr 17, 8:09 AM MST | NON-TSTM WND DMG | Saint Johns, AZ | PHONE AND POWER LINE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 998 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668 WWUS75 KFGZ 171457 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 757 AM MST Tue Apr 17 2018 AZZ009-010-015-016-039-171600- /O.EXP.KFGZ.WI.Y.0019.000000T0000Z-180417T1500Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, and Navajo N.M. 757 AM MST Tue Apr 17 2018 ...WIND ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING... Gusty southwest winds this morning will gradually decrease by mid day. $$ AZZ014-180015- /O.UPG.KFGZ.WI.Y.0020.000000T0000Z-180418T0100Z/ /O.NEW.KFGZ.HW.W.0004.180417T1457Z-180417T1700Z/ /O.NEW.KFGZ.WI.Y.0021.180417T1700Z-180418T0100Z/ Little Colorado River Valley in Apache County- Including the cities of St. Johns and Springerville 757 AM MST Tue Apr 17 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MST THIS MORNING... ...WIND ADVISORY IN EFFECT 10 AM UNTIL 6 PM MST THIS EVENING... The National Weather Service in Flagstaff has issued a High Wind Warning, which is in effect until 10 AM MST this morning. A Wind Advisory is also in effect from 10 AM unstil 6 PM. * TIMING...Very strong and possibly damaging southwest winds this morning. Wind decreasing slightly by late morning and afternoon. * WINDS...Southwest 25 to 45 mph, with gusts 50 to 70 mph. * IMPACTS...Cross winds could cause difficult travel on area roadways. Blowing dust could restrict visibility in some areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph, or gusts from 40 to 57 mph, are expected. A High Wind Warning means a hazardous high wind event is expected or occurring...with sustained wind speeds greater than 40 mph or gusts greater than 58 mph. Winds this strong can cause property damage. Continue to monitor the latest forecasts. Additional weather information is on the web at www.weather.gov/flagstaff. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$ AZZ013-171700- /O.UPG.KFGZ.WI.Y.0020.000000T0000Z-180417T1700Z/ /O.NEW.KFGZ.HW.W.0004.180417T1457Z-180417T1700Z/ Little Colorado River Valley in Navajo County- Including the cities of Winslow, Holbrook, and Snowflake 757 AM MST Tue Apr 17 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MST THIS MORNING... The National Weather Service in Flagstaff has issued a High Wind Warning, which is in effect until 10 AM MST this morning. The Wind Advisory is no longer in effect. * TIMING...Gusty southwest winds will persist this morning. * WINDS...Southwest 25 to 35 mph, with gusts 45 to 60 mph. * IMPACTS...Cross winds could cause difficult travel on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring...with sustained wind speeds greater than 40 mph or gusts greater than 58 mph. Winds this strong can cause property damage. Continue to monitor the latest forecasts. Additional weather information is on the web at www.weather.gov/flagstaff. && $$ AZZ012-171700- /O.EXT.KFGZ.WI.Y.0019.000000T0000Z-180417T1700Z/ Little Colorado River Valley in Coconino County- Including the cities of Wupatki N.M and .Tuba City 757 AM MST Tue Apr 17 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM MST THIS MORNING... * TIMING...Gusty southwest winds will persist early this morning, before slowly decreasing by mid to late morning. * WINDS...Southwest 20 to 30 mph, with gusts up to 45 mph. * IMPACTS...Cross winds could cause difficult travel on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph, or gusts from 40 to 57 mph, are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$ AZZ040-171700- /O.CON.KFGZ.WI.Y.0020.000000T0000Z-180417T1700Z/ Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Dilkon and Kykotsmovi 757 AM MST Tue Apr 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING... * TIMING...Gusty southwest winds will persist this morning. * WINDS...Southwest 20 to 30 mph, with gusts 40 to 50 mph. * IMPACTS...Cross winds could cause difficult travel on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph, or gusts from 40 to 57 mph, are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$ AZZ011-017-180015- /O.CON.KFGZ.WI.Y.0020.000000T0000Z-180418T0100Z/ Chuska Mountains and Defiance Plateau-White Mountains- Including the cities of Window Rock, Ganado, Show Low, Greer, and Pinetop 757 AM MST Tue Apr 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Gusty southwest winds will persist through this afternoon. * WINDS...Southwest 20 to 35 mph, with gusts 40 to 50 mph. * IMPACTS...Cross winds could cause difficult travel on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph, or gusts from 40 to 57 mph, are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
1 follow-up statement
671 WWUS75 KFGZ 171704 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 1004 AM MST Tue Apr 17 2018 AZZ014-180100- /O.EXP.KFGZ.HW.W.0004.000000T0000Z-180417T1700Z/ /O.CON.KFGZ.WI.Y.0021.000000T0000Z-180418T0100Z/ Little Colorado River Valley in Apache County- Including the cities of St. Johns and Springerville 1004 AM MST Tue Apr 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... ...HIGH WIND WARNING HAS EXPIRED... * TIMING...Strong southwest winds continuing through this afternoon. * WINDS...Southwest 25 to 35 mph, with gusts 35 to 50 mph. * IMPACTS...Cross winds could cause difficult travel on area roadways. Blowing dust could restrict visibility in some areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$ AZZ013-171815- /O.EXP.KFGZ.HW.W.0004.000000T0000Z-180417T1700Z/ Little Colorado River Valley in Navajo County- Including the cities of Winslow, Holbrook, and Snowflake 1004 AM MST Tue Apr 17 2018 ...HIGH WIND WARNING HAS EXPIRED... Winds will continue to decrease through the afternoon. $$ AZZ040-171815- /O.EXP.KFGZ.WI.Y.0020.000000T0000Z-180417T1700Z/ Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Dilkon and Kykotsmovi 1004 AM MST Tue Apr 17 2018 ...WIND ADVISORY HAS EXPIRED... Winds will continue to decrease through the afternoon. $$ AZZ012-171815- /O.EXP.KFGZ.WI.Y.0019.000000T0000Z-180417T1700Z/ Little Colorado River Valley in Coconino County- Including the cities of Wupatki N.M and .Tuba City 1004 AM MST Tue Apr 17 2018 ...WIND ADVISORY HAS EXPIRED... Gusty winds will continue through early afternoon, but wind speeds will continue to decrease below advisory criteria. $$ AZZ011-017-180100- /O.CON.KFGZ.WI.Y.0020.000000T0000Z-180418T0100Z/ Chuska Mountains and Defiance Plateau-White Mountains- Including the cities of Window Rock, Ganado, Show Low, Greer, and Pinetop 1004 AM MST Tue Apr 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Gusty southwest winds will persist through this afternoon. * WINDS...Southwest 20 to 35 mph, with gusts 40 to 50 mph. * IMPACTS...Cross winds could cause difficult travel on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph, or gusts from 40 to 57 mph, are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Apr 17, 3:56 AM MST, 4 hours 1 minute earlier.
Area forecast discussion, Apr 17, 3:56 AM MST, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Flagstaff AZ 356 AM MST Tue Apr 17 2018 .SYNOPSIS...A cold front will bring strong winds and dangerous fire weather conditions to the area through Tuesday. A slight cool down follows the front for Tuesday, with a warming trend Wednesday. Strong winds and a chance of rain and snow showers make another appearance later next week, on Thursday and Friday. && .DISCUSSION... Winds continue to remain strong across the area as a cold front slowly traverses the state. A wind advisory remains in place for the Mogollon Rim eastward to the New Mexico state line. Winds will begin to decrease this morning in the western part of the area before finally dropping in the evening hours tonight. As this vigorous shortwave exits the region, an induced ridge of high pressure will develop on Wednesday before the next shortwave trough impacts the region on Thursday. This ridge will allow for temperatures to spring board back to near climatological normal values after being about 10 degrees below normal at most locations on Tuesday. On Thursday the next trough will track further south before crossing into the four corners region. This track will allow for moisture to move in with the trough and subsequent model runs continue to increase the chance of precipitation further south with this system, starting late thursday and continuing into Friday. Unfortunately ahead of the associated cold front winds will once again be strong winds and dry conditions unaffected by the incoming moisture. This scenario will lead to another possibility for critical fire weather conditions. A fire weather watch has been issued for Thursday. As previously mentioned, the potential for more widespread showers and even a thunderstorm or two may develop Thursday afternoon into Friday. Additional highlights including a wind advisory may become necessary in the near future as confidence in the details increases ahead of this system. As this system exits the region, another round of high pressure ridging develops over the weekend and lasting into early next week. && .AVIATION...For the 12Z package...VFR conditions will persist through the forecast period as a cold front crosses northern Arizona today. Southwest winds 20-30 kts with gusts from 30-50 kts continuing this morning, fastest winds along and south of I-40. Winds shifting to west then northwest 10-20 gusts to 30 mph. Wind speeds decreasing after sunset. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The surface front just moving across the Arizona Utah border early this morning, and will be moving southeast today. Critical fire weather conditions are seen this morning across southern portions of Navajo and Apache counties and will persist until this evening. Elsewhere winds will shift to the west-northwest and slowly decrease in speeds through this afternoon. Expect fair weather tonight. Wednesday, winds will be lighter and out of the south. Thursday through Saturday...A deep trough of low pressure will bring gusty southwest winds Thursday into Friday. Critical fire weather conditions are anticipated Thursday afternoon across all of northern Arizona. This system could bring scattered snow and rain showers, mainly north of the Mogollon Rim. Drying and warming returns Saturday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Thursday morning through Thursday evening FOR AZZ104>118-137>140. Wind Advisory until 8 AM MST this morning FOR AZZ009-010-012-015- 016-039. Red Flag Warning until 6 PM MST this evening FOR AZZ111-113-114- 117-140. Wind Advisory until 6 PM MST this evening FOR AZZ011-014-017. Wind Advisory until 10 AM MST this morning FOR AZZ013-040. && PUBLIC...Suk AVIATION...DL FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Apr 17, 7:28 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
728 AM MST TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM NON-TSTM WND GST 1 W TWO GUNS 35.12N 111.10W
04/16/2018 M59 MPH COCONINO AZ MESONET
MESONET STATION AZT09, 1 W TWO GUNS.
&&
JJLocal storm report, Apr 17, 7:29 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
729 AM MST TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM NON-TSTM WND GST 4 N HOUSE ROCK 36.79N 112.04W
04/17/2018 M60 MPH COCONINO AZ MESONET
MESONET STATION QFSA3, 4 N HOUSE ROCK.
&&
JJLocal storm report, Apr 17, 7:30 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
730 AM MST TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND GST VERMILLION CLIFFS 36.73N 111.82W
04/16/2018 M62 MPH COCONINO AZ MESONET
MESONET STATION QPPA3, VERMILLION CLIFFS.
&&
JJLocal storm report, Apr 17, 7:31 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
731 AM MST TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM NON-TSTM WND GST SPRINGERVILLE MUNICIPAL 34.13N 109.31W
04/17/2018 M76 MPH APACHE AZ AWOS
AWOS STATION JTC, SPRINGERVILLE MUNICIPAL
AIRPORT.
&&
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 10:53 PM MST | Red Flag Warning | FGZ | Apache, Coconino, Navajo | 16 hr |
| Apr 17, 3:03 AM MST | Fire Weather Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 24 hr |
| Apr 17, 7:57 AM MST | Wind Advisory | FGZ | Apache | 7 hr |
Nearby
High Wind Warnings in Arizona, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.